Meclofenamate (Meclomen) is a nonsteroidal anti-inflammatory drug (NSAID) used to treat arthritis. Meclofenamate overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Note: This list may not include all sources of meclofenamate.
- Abdominal pain
- Blurred vision
- Nausea and vomiting
- Ringing in the ears
- Urination problems (little to no urination)
Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Determine the following information:
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- Ifthe medication was prescribed for the patient
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Activated charcoal
- Breathing support, including a breathing tube
- Fluids through a vein (by IV)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
How well you do depends on the amount of the substance swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Meclofenamate overdose can be serious if not treated early in the hospital. Seizures are likely with large overdoses.
Review Date: 2/16/2012
Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.